All about each symptom of menopause
women going through menopause

Prolonged Ecstasy Use Linked to Electric Shock Sensations

Review on April 13, 2009

A jolting sensation, both physically and psychologically, can accompany the sensation of electric shocks. Common in menopausal women or others undergoing hormonal changes, this symptom can be accompanied by feelings of rivers of electricity running underneath the skin, or feeling as if a rubber band was snapped underneath the skin. It is believed that this is caused by imbalance within the nervous system leading to misfired neurons in the brain.

Electric shocks news

A recent study finds a direct correlation between the use of the drug MDMA (methylenedioxymethamphetamines), or "ecstasy," and the occurrence of these same electric shock sensations. As it is known that prolonged usage of MDMA can deplete levels of serotonin and other neurotransmitters, it seemed that other neurological consequences may occur simultaneously. Some users of this substance had reported feeling snapping sensations and electric shocks, leading to this study.

Published in the Journal of Psychopharmacology, the study surveyed a large range of ecstasy users, recruited through a music magazine. Of those surveyed, a significant percentage experienced electric shocks, particularly after an evening of using ecstasy. Those who had been using this substance for more than several years showed an even higher rate of electric shocks than newer or more casual users. The implications are that long-term use could lead to long-term electric shocks. For menopausal women, who already experience this symptom, the shock sensations could be intensified.

Further research is necessary to isolate the exact cause for this correlation between MDMA and electric shocks. Complicating the study is the fact that many of the participants had been using other substances at the same time as the ecstasy, such as alcohol. Furthermore, a longer range of study would be necessary to see if the electric shocks did in fact continue until older age.

In addition, other studies have shown that not every "ecstasy" pill even necessarily contains MDMA. Researchers in a 30-year study found that approximately 80-90% of all pills contain MDMA, with others containing a variety of separate substances. This clouds the electric shocks study, reiterating that more research is necessary to pinpoint what in these pills is causing electric shocks in their consumers.

Sources:
  • Boland, B. "Lhermitte's sign, Electric shock sensations, and high dose ecstasy consumption: preliminary findings." Journal of Psychopharmacology, February 2009.
  • Parrott, A.C. "Is Ecstasy MDMA?" Journal of Psychopharmacology, May 2004.